Modelling and simulation of the expansion of a shape memory polymer stent

Liu, R., McGinty, S. , Cui, F., Luo, X. and Liu, Z. (2019) Modelling and simulation of the expansion of a shape memory polymer stent. Engineering Computations, 36(8), pp. 2726-2746. (doi: 10.1108/EC-10-2018-0462)

177334.pdf - Accepted Version



Purpose – The purpose of this paper is to demonstrate the feasibility of using SMP for developing vascular stent. In particular the expansion performance is analyzed through extensive modeling and simulation. Design/methodology/approach –Firstly, we construct the model geometry and propose a constitutive model to describe the deformation of the stent due to the expansion process. We then simulate the expansion process under varying conditions, including different heating rates and recovery temperatures. Finally, we analyze the radial strength of the SMP stent. Findings –A less invasive and stable expansion performance of the SMP stent is confirmed by the simulation method. A fitting function of the expansion process is proposed based on the characteristics of the SMP. Research limitations/implications – The effects of dynamic blood flow on the SMP stent is ignored. A fluid-structure interaction analysis may need to be considered to give a more accurate description of the behavior of the SMP stent. Social implications – Our findings will provide guidance for the rational design and application of SMP stents. Originality/value – This is the first time that the expansion performance of a SMP stent has been analyzed qualitatively and quantitatively through modelling and simulation.

Item Type:Articles
Additional Information:RXL and ZSL are grateful for the support from the National Natural Science Foundation of China through grant numbers 11811530287 and 11572236.
Glasgow Author(s) Enlighten ID:Luo, Professor Xiaoyu and Mcginty, Dr Sean
Authors: Liu, R., McGinty, S., Cui, F., Luo, X., and Liu, Z.
College/School:College of Science and Engineering > School of Engineering > Biomedical Engineering
College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Engineering Computations
ISSN (Online):1758-7077
Published Online:10 May 2019
Copyright Holders:Copyright © 2019 Emerald Publishing Limited
First Published:First published in Engineering Computations 36(8):2726-2746
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher

University Staff: Request a correction | Enlighten Editors: Update this record